Colorado, 2006

Tornadoes in Colorado, August 20, 2006

August 20, 2006 · NWS BOU · 3 events in 2 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 2:10 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 2:10 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SUN AUG 20 2006

.SHORT TERM DISCUSSION...PRECIP WATER HAS EDGED SLGTLY UPWARD THIS
AFTN IN ADVANCE OF A WAVE OVR WRN CO.  A STRONG JET STREAM EXTENDING
ACRS CNTRL WY DEMARKS THE RELATIVELY MOIST AIR OVR OUR CWFA AND DRY
AIR OVR THE WRN HALF OF WY.  TSTMS WL CONT THIS EVENING...MAINLY
ACRS THE NRN SECTION OF THE AREA. THIS WAVE WL SHIFT EWD TNGT INTO
TMRW AND MID LVL MSTR SHOULD DCRS BY TMRW AFTN.  HWVR...JET ENERGY
WL BE A LTL CLOSER TMRW WHICH WL ALLOW FOR SCT STORM COVERAGE ONCE
AGAIN DESPITE THE LESSER AMTS OF MSTR.  TEMPS WL BE LTL WARMER AS
AIRMASS CONTINUES TO WARM UNDER A STRENGTHENING RDG.

.LONG TERM DISCUSSION...GENERAL TREND TOWARD DRIER AND WARMER
WEATHER IS STILL ON TRACK THIS WEEK AS UPPER LEVEL RIDGE CONTINUES
TO BUILD OVER THE CENTRAL AND SOUTHERN ROCKIES.

FOR MONDAY EVENING...A FEW STORMS ARE STILL EXPECTED ACROSS THE
FORECAST AREA AS THE LOW/MID LEVEL THETA-E RIDGE STILL TRIES TO NOSE
UP ACROSS THE EASTERN PLAINS.  WILL KEEP AT LEAST A SLIGHT CHANCE OF
STORMS IN THE FORECAST SINCE STORMS WILL ONLY ENCOUNTER LIMITED
AMOUNTS OF CIN AS THEY MOVE EAST ACROSS THE PLAINS.

BY TUESDAY...THE AIRMASS CONTINUES TO WARM AND LOW LEVELS BEGIN TO
DRY AS LEE TROUGHING DEVELOPS.  THIS SHOULD CUT BACK STORM CHANCES
ON THE PLAINS.  EVEN THE MOUNTAINS WILL SEE A DECREASE BY WEDNESDAY
AND THURSDAY AS DRIER MID/UPPER LEVEL WESTERLY FLOW DEVELOPS.  THIS
SHOULD PUSH MAIN MONSOONAL MOISTURE PLUME SOUTH OF THE FORECAST
AREA.  THERE IS STILL A COLD FRONT ADVERTISED TO PUSH ACROSS THE
FORECAST AREA LATE NEXT WEEK...MOST LIKELY FRIDAY.  AT THIS TIME ANY
MOISTURE LOOKS LIMITED AND MODEL ENSEMBLES HAVE BACKED OFF ON AMOUNT
OF COOLING.  AS A RESULT...RAISED TEMPS A FEW DEGREES FOR THURSDAY
THROUGH THE END OF THE WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

046/BARJENBRUCH
Hazardous weather outlook, Aug 20, 9:41 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1041 AM MDT SUN AUG 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1041 AM MDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY
...MAINLY OVER THE MOUNTAINS.  THE STORMS WILL PRODUCE HEAVY RAIN
AND SMALL HAIL.  SOME STORMS WILL REACH THE FRONT RANGE DURING THE
MID TO LATE AFTERNOON...BUT ACROSS THE FAR NORTHEAST PLAINS...THE
AIR WILL BE TOO STABLE FOR ANY STORMS.  NO WIDESPREAD SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/BARJENBRUCH

The radar

The Denver radar (KFTG), 4 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Adams

When
August 20, 5:41 PM MST
Where
Adams County, 5 mi NW of Bennett
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.800, -104.500

A tornado touched down but did no damage.

Tornado, Adams

When
August 20, 5:50 PM MST
Where
Adams County, 4 mi W of Bennett
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.750, -104.517

A tornado touched down but did no damage.

Tornado, Arapahoe

When
August 20, 5:58 PM MST
Where
Arapahoe County, 13 mi WSW of Byers
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.450

A tornado touched down but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyThe tornado archive for Colorado, 2006Warnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528301, 5528099, 5528100.